Banned weight loss drug linked to deaths

Research from the United Kingdom has shown a sharp increase in reports of adverse events to the National Poisons Information Service (NPIS) regarding 2,4-dinitrophenol or DNP, a chemical that speeds up metabolism and that was first banned by the US Food and Drug Administration in 1938 due to potential side effects including high fever and multi-organ failure.

In an analysis of phone records between 2007 and 2013, researchers from the NPIS found that while just three incidents in relation to the supplement were reported for the period 2007–2011, there were five reports in 2012 and 22 in 2013. A similar increase was also seen for online searches of the drug on the NPIS linked database.

The most commonly reported symptoms were fever (47% of cases), tachycardia (43%) and sweating (37%).

However, nausea and vomiting, skin discolouration and rash, breathing difficulties, abdominal pain, agitation and headache were also reported.

Five

Latest

Trending